Safety of transvenous temporary cardiac pacing in patients with accidental digoxin overdose and symptomatic bradycardia

Zi-Yi Chen, Ping-Yen Liu, Jyh Hong Chen, Li Jen Lin

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Background: Patients with digoxin intoxication may need transvenous temporary cardiac pacing (TCP) when symptomatic bradyarrhythmias are present. However, it has been reported that TCP might be associated with fatal arrhythmias in patients with acute digitalis intoxication caused by attempted suicide. The aim of this study was to assess the safety of TCP in patients with accidental digoxin-related symptomatic bradyarrhythmias. Materials and Methods: Seventy patients (30 men; age 74 ± 12 years) were enrolled in this retrospective study. Patients were divided into two groups: group 1 with TCP and group 2 without TCP. A digoxin overdose was defined as a serum digoxin level higher than 2.0 ng/ml combined with the presence of digoxin-related symptoms. Detailed clinical characteristics were reviewed on the basis of the medical records. Results: Group 1 included 24 patients (34.3%, 10 men). The rhythms prior to pacemaker insertion in group 1 included sinus arrest with junctional bradyarrhythmias (n = 9), atrial fibrillation with a slow ventricular rate (n = 11), and high-degree atrioventricular block (n = 4). The mean duration of pacemaker implantation was 5.8 ± 2.9 days (2-12 days). There was no major arrhythmic event or mortality after TCP in group 1. Two patients in group 2 (4%) died of ventricular tachyarrhythmias. Group 1 had a higher level of blood urea nitrogen (45.1 ± 26.0 vs. 33.4 ± 19.3 mg/dl), of left ventricular ejection fraction (68 vs. 56%), and of digoxin (4.4 ± 2.1 vs. 3.4 ± 1.3 ng/ml) but a lower serum calcium level (8.7 ± 0.6 vs. 9.1 ± 0.8 mg/dl). Conclusion: TCP was safe for patients with a digoxin overdose complicated by symptomatic bradycardia and should be recommended in such situations. However, this conclusion does not apply to acute digoxin intoxication as a result of attempted suicide.

Original languageEnglish
Pages (from-to)152-155
Number of pages4
JournalCardiology
Volume102
Issue number3
DOIs
Publication statusPublished - 2004 Oct 27

Fingerprint

Digoxin
Bradycardia
Safety
Attempted Suicide
Digitalis
Atrioventricular Block
Blood Urea Nitrogen
Serum
Tachycardia
Stroke Volume
Atrial Fibrillation
Medical Records
Cardiac Arrhythmias
Retrospective Studies
Calcium
Mortality

All Science Journal Classification (ASJC) codes

  • Cardiology and Cardiovascular Medicine

Cite this

@article{998f30934a474a6e854429d704b38b69,
title = "Safety of transvenous temporary cardiac pacing in patients with accidental digoxin overdose and symptomatic bradycardia",
abstract = "Background: Patients with digoxin intoxication may need transvenous temporary cardiac pacing (TCP) when symptomatic bradyarrhythmias are present. However, it has been reported that TCP might be associated with fatal arrhythmias in patients with acute digitalis intoxication caused by attempted suicide. The aim of this study was to assess the safety of TCP in patients with accidental digoxin-related symptomatic bradyarrhythmias. Materials and Methods: Seventy patients (30 men; age 74 ± 12 years) were enrolled in this retrospective study. Patients were divided into two groups: group 1 with TCP and group 2 without TCP. A digoxin overdose was defined as a serum digoxin level higher than 2.0 ng/ml combined with the presence of digoxin-related symptoms. Detailed clinical characteristics were reviewed on the basis of the medical records. Results: Group 1 included 24 patients (34.3{\%}, 10 men). The rhythms prior to pacemaker insertion in group 1 included sinus arrest with junctional bradyarrhythmias (n = 9), atrial fibrillation with a slow ventricular rate (n = 11), and high-degree atrioventricular block (n = 4). The mean duration of pacemaker implantation was 5.8 ± 2.9 days (2-12 days). There was no major arrhythmic event or mortality after TCP in group 1. Two patients in group 2 (4{\%}) died of ventricular tachyarrhythmias. Group 1 had a higher level of blood urea nitrogen (45.1 ± 26.0 vs. 33.4 ± 19.3 mg/dl), of left ventricular ejection fraction (68 vs. 56{\%}), and of digoxin (4.4 ± 2.1 vs. 3.4 ± 1.3 ng/ml) but a lower serum calcium level (8.7 ± 0.6 vs. 9.1 ± 0.8 mg/dl). Conclusion: TCP was safe for patients with a digoxin overdose complicated by symptomatic bradycardia and should be recommended in such situations. However, this conclusion does not apply to acute digoxin intoxication as a result of attempted suicide.",
author = "Zi-Yi Chen and Ping-Yen Liu and Chen, {Jyh Hong} and Lin, {Li Jen}",
year = "2004",
month = "10",
day = "27",
doi = "10.1159/000080483",
language = "English",
volume = "102",
pages = "152--155",
journal = "Cardiology",
issn = "0008-6312",
publisher = "S. Karger AG",
number = "3",

}

Safety of transvenous temporary cardiac pacing in patients with accidental digoxin overdose and symptomatic bradycardia. / Chen, Zi-Yi; Liu, Ping-Yen; Chen, Jyh Hong; Lin, Li Jen.

In: Cardiology, Vol. 102, No. 3, 27.10.2004, p. 152-155.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Safety of transvenous temporary cardiac pacing in patients with accidental digoxin overdose and symptomatic bradycardia

AU - Chen, Zi-Yi

AU - Liu, Ping-Yen

AU - Chen, Jyh Hong

AU - Lin, Li Jen

PY - 2004/10/27

Y1 - 2004/10/27

N2 - Background: Patients with digoxin intoxication may need transvenous temporary cardiac pacing (TCP) when symptomatic bradyarrhythmias are present. However, it has been reported that TCP might be associated with fatal arrhythmias in patients with acute digitalis intoxication caused by attempted suicide. The aim of this study was to assess the safety of TCP in patients with accidental digoxin-related symptomatic bradyarrhythmias. Materials and Methods: Seventy patients (30 men; age 74 ± 12 years) were enrolled in this retrospective study. Patients were divided into two groups: group 1 with TCP and group 2 without TCP. A digoxin overdose was defined as a serum digoxin level higher than 2.0 ng/ml combined with the presence of digoxin-related symptoms. Detailed clinical characteristics were reviewed on the basis of the medical records. Results: Group 1 included 24 patients (34.3%, 10 men). The rhythms prior to pacemaker insertion in group 1 included sinus arrest with junctional bradyarrhythmias (n = 9), atrial fibrillation with a slow ventricular rate (n = 11), and high-degree atrioventricular block (n = 4). The mean duration of pacemaker implantation was 5.8 ± 2.9 days (2-12 days). There was no major arrhythmic event or mortality after TCP in group 1. Two patients in group 2 (4%) died of ventricular tachyarrhythmias. Group 1 had a higher level of blood urea nitrogen (45.1 ± 26.0 vs. 33.4 ± 19.3 mg/dl), of left ventricular ejection fraction (68 vs. 56%), and of digoxin (4.4 ± 2.1 vs. 3.4 ± 1.3 ng/ml) but a lower serum calcium level (8.7 ± 0.6 vs. 9.1 ± 0.8 mg/dl). Conclusion: TCP was safe for patients with a digoxin overdose complicated by symptomatic bradycardia and should be recommended in such situations. However, this conclusion does not apply to acute digoxin intoxication as a result of attempted suicide.

AB - Background: Patients with digoxin intoxication may need transvenous temporary cardiac pacing (TCP) when symptomatic bradyarrhythmias are present. However, it has been reported that TCP might be associated with fatal arrhythmias in patients with acute digitalis intoxication caused by attempted suicide. The aim of this study was to assess the safety of TCP in patients with accidental digoxin-related symptomatic bradyarrhythmias. Materials and Methods: Seventy patients (30 men; age 74 ± 12 years) were enrolled in this retrospective study. Patients were divided into two groups: group 1 with TCP and group 2 without TCP. A digoxin overdose was defined as a serum digoxin level higher than 2.0 ng/ml combined with the presence of digoxin-related symptoms. Detailed clinical characteristics were reviewed on the basis of the medical records. Results: Group 1 included 24 patients (34.3%, 10 men). The rhythms prior to pacemaker insertion in group 1 included sinus arrest with junctional bradyarrhythmias (n = 9), atrial fibrillation with a slow ventricular rate (n = 11), and high-degree atrioventricular block (n = 4). The mean duration of pacemaker implantation was 5.8 ± 2.9 days (2-12 days). There was no major arrhythmic event or mortality after TCP in group 1. Two patients in group 2 (4%) died of ventricular tachyarrhythmias. Group 1 had a higher level of blood urea nitrogen (45.1 ± 26.0 vs. 33.4 ± 19.3 mg/dl), of left ventricular ejection fraction (68 vs. 56%), and of digoxin (4.4 ± 2.1 vs. 3.4 ± 1.3 ng/ml) but a lower serum calcium level (8.7 ± 0.6 vs. 9.1 ± 0.8 mg/dl). Conclusion: TCP was safe for patients with a digoxin overdose complicated by symptomatic bradycardia and should be recommended in such situations. However, this conclusion does not apply to acute digoxin intoxication as a result of attempted suicide.

UR - http://www.scopus.com/inward/record.url?scp=5644259544&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=5644259544&partnerID=8YFLogxK

U2 - 10.1159/000080483

DO - 10.1159/000080483

M3 - Article

VL - 102

SP - 152

EP - 155

JO - Cardiology

JF - Cardiology

SN - 0008-6312

IS - 3

ER -